Wyoming, 2017

Damaging Wind in Wyoming, July 12, 2017

July 12, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts near 60 mph across the Rochelle Hills in far southeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts near 60 mph across the Rochelle Hills in far southeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 3:54 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 3:54 PM MST, 2 hours 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
454 PM MDT Wed Jul 12 2017

.DISCUSSION...(This Evening Through Wednesday)
Issued at 131 PM MDT Wed Jul 12 2017

Upper level analysis shows nearly zonal flow over the
northern plains, with slight ridging over the northwestern CONUS.
Skies across the CWA are partly to mostly cloudy. Radar shows a
storm developing over the central Hills. Winds are generally
northerly around 10 kts, and temperatures are rising into the 80s.

Showers and thunderstorms will be possible mainly across
northeastern WY and the Black Hills this afternoon and evening.
MLCAPE of 500-1000 J/kg and 0-6 km shear around 40 kts could support
a few strong to severe storms across those areas.

The upper ridge will begin rebuilding over the western CONUS
Thursday, persisting into the weekend. Mainly dry weather is
expected on Thursday, besides a few afternoon/evening storms over
the Hills. On Friday night, a weak trough/cool front will slide
into the region, with models hinting at a potential line of
showers/storms. There may be a few spotty showers/storms around
Saturday, but generally dry weather is expected for the weekend.
Temperatures will climb back near 100 by Friday, with 90s for
Sat/Sun.

Looking into next week, both the ECMWF and GFS show the ridge
flattening as it shifts eastward, placing the northern plains in
more active zonal to southwest flow. Chances for showers and
thunderstorms will increase, and at this point the hot weather is
expected to continue through early next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 450 PM MDT Wed Jul 12 2017

Sct Tsra will continue through the evening, mainly along and south
of I90, with IFR conditions in stronger storms. Storms will move
east/end by Thursday morning. VFR conditions outside of any
storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Jul 12, 3:50 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Wed Jul 12 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
450 AM MDT Wed Jul 12 2017 /550 AM CDT Wed Jul 12 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible today,
especially around the Black Hills. Strong winds will be the main
threat from thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and mainly dry weather will continue. Isolated thunderstorms
are possible at times, some of which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 12, 2:12 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
312 PM MDT WED JUL 12 2017

SDZ026-028-029-074-122200-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
312 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Rushmore National Memorial, or near Hill City, moving east at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hermosa, Keystone, Hayward, Mount Rushmore National Memorial, Center
Lake, Keystone Wye, State Game Lodge, Black Elk Peak, Black Hills
Playhouse, Horse Thief Lake, Palmer Gulch Resort and northeastern
Custer State Park.

LAT...LON 4387 10360 4397 10355 4389 10316 4370 10328
TIME...MOT...LOC 2112Z 283DEG 7KT 4390 10345

Calderon
Special weather statement, Jul 12, 4:50 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
550 PM MDT WED JUL 12 2017

WYZ055-058-130030-
Weston WY-Southern Campbell WY-
550 PM MDT WED JUL 12 2017

...SPECIAL WEATHER STATEMENT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Upton, or 30 miles northeast of Wright, moving
southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Campbell and northwestern Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4395 10514 4408 10503 4400 10462 4371 10492
TIME...MOT...LOC 2349Z 304DEG 17KT 4396 10496

Eagan
Special weather statement, Jul 12, 5:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
612 PM MDT WED JUL 12 2017

WYZ055-130100-
Southern Campbell WY-
612 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Reno Junction, or 10 miles north of Wright, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wright and Reno Junction.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4391 10571 4405 10556 4399 10516 4367 10544
TIME...MOT...LOC 0012Z 297DEG 17KT 4390 10554

Eagan
Local storm report, Jul 12, 5:45 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
07/12/2017  M56 MPH          CAMPBELL           WY   MESONET

&&

EAGAN
Special weather statement, Jul 12, 5:56 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
656 PM MDT WED JUL 12 2017

WYZ055-058-130145-
Weston WY-Southern Campbell WY-
656 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 745 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Rochelle, or 15 miles east of Wright, moving southeast
at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Campbell and southwestern Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4393 10524 4375 10484 4349 10506 4349 10558
      4359 10559
TIME...MOT...LOC 0056Z 298DEG 19KT 4367 10521

Eagan
Special weather statement, Jul 12, 6:02 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
702 PM MDT WED JUL 12 2017

WYZ058-130145-
Weston WY-
702 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
745 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Osage, or 19 miles west of Newcastle, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4379 10486 4414 10486 4415 10445 4380 10448
TIME...MOT...LOC 0102Z 270DEG 8KT 4395 10457

Eagan

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 12, 6:20 PM MST
Where
Campbell County, 24.31 mi SE of Wright
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
43.550, -105.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700041.